Alert archive / Kentucky / Special Weather Statements in 2016
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Aug 2, 2016, 1:13 AM EDT for Pulaski County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 1:13 AM EDT (05:13 UTC)
- Expired
- Aug 2, 2016, 2:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 141 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603
WWUS83 KJKL 020513
SPSJKL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
113 AM EDT TUE AUG 2 2016
KYZ079-080-083-084-020600-
WAYNE-LAUREL-MCCREARY-PULASKI-
113 AM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...LAUREL...MCCREARY...
AND PULASKI COUNTIES THROUGH 2 AM EDT...
AT 112 AM EDT...A STRONG THUNDERSTORM WAS OVER PULASKI COUNTY PARK...
OR NEAR SOMERSET...MOVING EAST AT 25 MPH.
EXPECT FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS WITH THIS
THUNDERSTORM AND WIND GUSTS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOMERSET...SCIENCE HILL...BURNSIDE...PULASKI COUNTY PARK...BUNCH...
NAOMI...FRAZER...BENT...FAUBUSH...SOMERSET PULASKI AIRPORT...
MAGNUM...KIDDER...GENERAL BURNSIDE S.P....HUXLEY...GRADE...QUINTON...
ELIHU...ROCKCASTLE SPRINGS...GREENWOOD AND SHOPVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
32...AND BETWEEN MILE MARKERS 39 AND 40.
LOUIS B. NUNN PARKWAY
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3712 8490 3719 8478 3714 8420 3680 8437
3698 8485 3700 8484 3701 8486 3705 8491
3709 8491
TIME...MOT...LOC 0512Z 281DEG 22KT 3703 8470
$$
JPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:25 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 1, 11:25 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson KY 1125 PM EDT MON AUG 1 2016 .UPDATE... Issued at 1120 PM EDT MON AUG 1 2016 Updated the grids and zone forecast for the rest of the night lowering thunder chances to just isolated while including the patchy fog - locally dense. The lingering cluster of convection just to the west will slowly die out but with the boundary still in the area will maintain a small chance for convection through the night. Also, tweaked the T and Td grids per the latest obs and trends. These have been sent to the NDFD and web servers with an updated ZFP and HWO to follow shortly. UPDATE Issued at 845 PM EDT MON AUG 1 2016 00Z sfc analysis shows a washed out frontal boundary across Kentucky. This contributed to another round of showers and storms containing heavy rains for this afternoon and lasting into the evening. Some of the rains were excessive leading to urban and small stream flood concerns for portions of the area that saw training of the convection. Places to the west and east of the CWA seem to have borne the brunt of the heaviest rainfall and flooding, though. Additional storms continue the over Central Kentucky and these are expected to translate east through the rest of the evening before mostly fading out. However, for now will allow for storm chances to go into the night, though becoming more isolated after midnight. The grids have been updated with this thought in mind and in conjunction with the latest HRRR/HRRR time lag guidance. Did also add a touch of patchy dense fog to the valleys for later tonight into Tuesday morning, especially for the spots that saw the most rain. T and Td grids were updated with respect to current obs and trends. These all have been sent to the NDFD and web servers. && .SHORT TERM...(This evening through Tuesday night) Issued at 405 PM EDT MON AUG 1 2016 A stationary front is currently draped from west to east across the north-central portion of the state. Along this boundary, two MCS's formed and were moving eastward as of this morning. By noon, the western most system was falling apart, while the MCS across north central KY was continuing a strong push eastward. Over the next hour, afternoon heating and the lift associated with the boundary began kicking up scattered showers and thunderstorms. As of 3pm, these showers and storms had become more scattered to numerous across the northern half of the CWA, merging with the north central MCS to create a large conglomerate of showers and thunderstorms. These showers and thunderstorms are expected to continue to develop and track across the northern half of the CWA along the frontal boundary through this evening. Our main concern at this point is heavy rains that may accompany some of the stronger cells, and the potential for training storms as they move in a west to easterly fashion. By this evening, expect best coverage to begin dropping off as we lose daytime heating and instability. The front will remained draped across the state, however, and all of the CAMs are continuing to show masses of showers and thunderstorms continuing across portions of the CWA. Unfortunately, none of the models have a good handle on where any of this convection will set up, with each one putting it in a different location within the CWA. Tried to match up as best as possible, with better chances in the north during the first part of the night (coinciding with ongoing conditions), and then better convection along the southern half of the CWA late as the boundary drops southward. Given the light winds and significant moisture across the area, included mention of patchy fog overnight, especially in the valley locations and along the northern CWA where some clearing may occur. However, this may actually be a bit underplayed, as some areal fog cannot be ruled out. Will pass on to next shift to monitor. While the frontal boundary axis will drop south and west of much of the CWA during the day tomorrow, continued moisture and instability from heating will be enough to promote pop up showers and thunderstorms by early afternoon, the increasing in coverage, especially across the far eastern portion of the state, during the rest of the afternoon. Once we lose daytime heating Tuesday evening, lack of strong forcing will quickly cut off convection. Kept much of Tuesday night dry as a result, although some of the CAMs are spitting out some very isolated convection, spawning from moisture which is wrapping around the high sitting off to our west. Confidence was too low in this to include mention of pops during this time, but may be something to watch. As for temperatures, expect near or just above normal values through the short term period. Winds will be light and variable as well. .LONG TERM...(Wednesday through Monday) Issued at 342 PM EDT MON AUG 1 2016 We start off the period in the periphery of a upper level high centered across the Southern plains states. Then a upper level low drives east into the northeast US and will bring slightly lower heights for the weekend. The models are in decent agreement with the overall upper level pattern based on spaghetti plots. However no strong surface signals exist till we get closer to the weekend. The other issue in terms of POPs in this pattern will be potential for MCS activity. Therefore will stick with the model blend which would lead to slight chance storms generally through Thursday given the mesoscale nature of MCS. Then by the weekend a frontal boundary is expected to dive south and will become the driver for convection over the weekend. At this point, models are in decent agreement with the boundary then becoming quasi stationary by Sunday. Right now the blends are going with chance POPs Saturday, but would expect the blends will continue to increase as continuity increases. The PWATs are also expected to increase aoa 2 inches into the weekend leading to potential for heavy rain with any storms that develop. After this think chance POPs will transition south and stay there late weekend into early next week. That said will keep most spots in slight chance just given the airmass. Temperature through the period will become slightly above average with highs topping out in the upper 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) ISSUED AT 815 PM EDT MON AUG 1 2016 Scattered showers and thunderstorms are currently moving slowly east across Central Kentucky. Expect some of these to survive into our forecast area and potentially impact the TAF sites with thunder and lower cigs/vis through the rest of the evening. Just isolated chances are then expected through the remainder of the night into Tuesday morning. The TAF sites which saw rain this past afternoon and evening will likely have fog develop later tonight with some dense fog possible in more sheltered locations. Because of the fog, sites may fall to near or just below airport mins for a time. On Tuesday, once the fog clears out, an intermittent MVFR cloud deck is expected to break up by midday. Also cannot rule out some scattered showers and thunderstorms developing across the area again and affecting some of the TAF sites. VCTS and CB mentions were included for this. Outside of any storms, winds will be light through the period. && .JKL Watches/Warnings/Advisories... None. && UPDATE...GREIF SHORT TERM...JMW LONG TERM...DJ AVIATION...GREIF
Hazardous weather outlook, Aug 1, 11:30 PM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1130 PM EDT MON AUG 1 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030630- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 1130 PM EDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JMW/GREIF
In the hours before
Special weather statement, Aug 2, 1:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
113 AM EDT TUE AUG 2 2016
KYZ079-080-083-084-020600-
WAYNE-LAUREL-MCCREARY-PULASKI-
113 AM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...LAUREL...MCCREARY...
AND PULASKI COUNTIES THROUGH 2 AM EDT...
AT 112 AM EDT...A STRONG THUNDERSTORM WAS OVER PULASKI COUNTY PARK...
OR NEAR SOMERSET...MOVING EAST AT 25 MPH.
EXPECT FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS WITH THIS
THUNDERSTORM AND WIND GUSTS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOMERSET...SCIENCE HILL...BURNSIDE...PULASKI COUNTY PARK...BUNCH...
NAOMI...FRAZER...BENT...FAUBUSH...SOMERSET PULASKI AIRPORT...
MAGNUM...KIDDER...GENERAL BURNSIDE S.P....HUXLEY...GRADE...QUINTON...
ELIHU...ROCKCASTLE SPRINGS...GREENWOOD AND SHOPVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
32...AND BETWEEN MILE MARKERS 39 AND 40.
LOUIS B. NUNN PARKWAY
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3712 8490 3719 8478 3714 8420 3680 8437
3698 8485 3700 8484 3701 8486 3705 8491
3709 8491
TIME...MOT...LOC 0512Z 281DEG 22KT 3703 8470
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:56 AM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 3 hr |
| Aug 2, 1:03 AM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Rockcastle | 3 hr |
| Aug 2, 1:59 AM EDT | Special Weather Statement | JKL | Jackson, Laurel, Rockcastle | 46 min |
| Aug 2, 2:14 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 3 hr |
| Aug 2, 2:56 AM EDT | Flash Flood Warning | JKL | Laurel, Pulaski, Rockcastle | 6 hr |
| Aug 2, 3:39 AM EDT | Flash Flood Warning | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 5 hr |
Nearby
Special Weather Statements in Kentucky, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.